So sometime last week I guess I get the second round of results re: my gut problem. I go in and pee and they take more blood, and later I have to harvest a heap of my own stool and put it in little bottles and take it over to the lab. That was unpleasant.
But the results are good. My urine for example is described as clear and yellow in color. Exactly as I thought it should be and as I might have predicted. And the blood tests for possible imbalances are all negative, and my medical person writes in that the stools were fine. No parasites.
all this is great except I still have a gut problem. I am not made happy by the fact that the more I mention my gut problem–which is not often–the more I realize lots of people have gut problems. One guy, much younger and fitter than I and also much more affluent, when I mentioned my gut problem said he had one so bad for several years that it drove him to contemplate suicide. Now this is a positive and upbeat guy, so it must have been an awful gut problem.
He had an expensive doctor, a GI guy, but he had to diagnose his problem himself. If one can believe, the doctor never even suggested that he might have a problem with gluten (the protein in plants). But the guy researched the web, went on a gluten free diet, and says it was a life changer.
I am pretty sure I don’t have a gluten problem. It usually develops earlier in life and is a lot nastier in its manifestations than what I have (though, who knows, what I have may get worse). I guess one advantage to getting older. There are a lot of diseases out there that one is supposed to get earlier in life, and if one has not gotten them by my age one is not likely to get them.
At my last visit, my medical person gave me a med. Something called Levsin-SLO, to be taken thrice daily or as needed. After a couple days taking it my stomach did seem to calm. The stuff is an antispasmodic and derived from belladonna. When I checked out the possible side effects I freaked:
unusual thoughts or behavior;
fast, pounding, or uneven heart rate;
rash or flushing; or
dizziness, drowsiness, feeling nervous; blurred vision, headache;
nausea, vomiting, bloating, heartburn, or constipation;
changes in taste;
problems with urination;
dry mouth; or
impotence, loss of interest in sex, or trouble having an orgasm.
These are pretty damn common side effects. It’s crazy how the side-effects sometimes cause what they are supposed to cure. Check out the side-effects for antidepressants. They can cause depression and anxiety. And, here, you will note, this med. can cause diarrhea, constipation, vomiting, as well as bloating. All gut problems.
And oh….I forgot–not listed here as a side effect but in another place: psychosis.
That gave me pause. So I contacted a person in our condo complex, formerly a nurse, and she said doctors hand out that stuff like candy to old and young alike.
So, I thought A-OK. My gut is calmer, the flatulence less profound, and my stools nearly back to traditional.
Then–wham–I decide to cut back one pill to see how the gut is and I am hit by withdrawal (can you believe): a sudden, out of nowhere, wham in the gut bout of anxiety, plus fatigue. I have been taking the stuff 14 days and it is starting to get to my head. You put some chemical in your body and there is no way in hell it’s not going to end up in your head. I am taking other meds and I am afraid this belladonna derivative is starting to muck them all up.
So now what? I guess I will have to make the time and go through the agony of cutting back further to see if I can get rid of the emotional side effects and hope that the gut has recovered some.
On the bright side–always on the bright side–I do not yet appear psychotic.